Alert archive / Arizona / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 25, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 19, 2018, 2:10 PM MST for Coconino County, Arizona. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 19, 2018, 2:10 PM MST (21:10 UTC)
- Expired
- Jul 19, 2018, 3:00 PM MST
- In force
- 50 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
County Coconino County, AZ
The radar
The Flagstaff radar (KFSX), 150 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.2 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 84 J/kg
- Mixed-layer CIN
- -237 J/kg
- Mixed-layer LCL
- 1903 m above ground
- 0-6 km bulk shear
- 1 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 10:00 AM MST, 4 hours 10 minutes earlier.
Area forecast discussion, Jul 19, 10:00 AM MST, 4 hours 10 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 1000 AM MST Thu Jul 19 2018 .SYNOPSIS...Expect afternoon and evening showers and thunderstorms through at least Saturday. The greatest coverage and highest potential for stronger storms will be over the Mogollon Rim and Yavapai County where areas of heavy rain could produce localized flooding. Warmer afternoon temperatures and less storm coverage may start on Sunday. && .UPDATE...12Z sounding showed a PW of 0.74 inch...down from 1.00 yesterday morning. Very little cloud cover this morning so there will be abundant solar heating this morning. Easterly flow up through 5H and then southwest winds above around 3H. This could help storms develop. We are expecting another active day today. Making some adjustments to the POPs this evening as high resolution models are indicating a few thunderstorm clusters lasting and moving into the lower elevations. && .PREV DISCUSSION /344 AM MST/... Cloud cover has been decreasing since midnight across northern Arizona, though the amount of monsoonal moisture overhead is expected to show little change through Saturday. So for today, expect showers and tstorms to develop across the high terrain by late morning and spread into the valleys this afternoon. Storm steering flow this afternoon will be very light, thus storms will be slow moving and may produce heavy rainfall amounts. Storms dropping south and westward off the Mogollon Rim will be headed into tstorm capes of 1000-2000 j/kg. The GFS shows another cyclonic mesoscale circulation late this afternoon, this one moving into the White Mtns. Something to keep an eye out for. For Friday and Saturday, the subtropical high pressure re- centers near Four Corners on Friday. This puts northern Arizona in very light south to southeast flow pattern with rich monsoon moisture through Saturday. Expect primarily afternoon and evening showers and thunderstorms with storms moving very slowly from south to north. Heavy rain and flash flooding will be the main storm threats. From Sunday through Wednesday - Progs continue to show drier air moving overhead above 500 mb (theta 330 surface). N0 changes were made to this period with the idea we will see a decrease in daytime storm coverage and fair weather overnight. Max temps up 2 to 5 degrees for this period vs today. && .AVIATION...For the 18Z package...VFR conditions and mostly clear skies this morning will transition to sct-nmrs shra/tsra with isold +tsra by 19Z-20Z. Convective activity most wdsprd between 21Z-02Z. Strongest storms will produce localized MVFR/IFR conditions and wind gusts to 50kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...An active monsoon pattern with scattered to numerous slow moving thunderstorms will continue today and Friday. Heavy rain and erratic thunderstorm winds will be the main threats. Outside of thunderstorms, winds will generally be light. Saturday through Monday...Thunderstorm chances will continue each day through the weekend into early next week. There is a possibility of a slight downturn in activity sometime next week. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...MAS/DL AVIATION...Peterson FIRE WEATHER...DB For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Special weather statement, Jul 19, 12:10 PM MST, 2 hours before
Special Weather Statement National Weather Service Flagstaff AZ 1210 PM MST THU JUL 19 2018 AZZ015-192000- Western Mogollon Rim- 1210 PM MST THU JUL 19 2018 ...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 100 PM MST... At 1210 PM MST, Doppler radar was tracking a strong thunderstorm over Flagstaff Mall, or over Flagstaff. this storm was nearly stationary. Dime size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Flagstaff, Flagstaff Mall, Cosnino and Walnut Canyon National Monument. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3515 11160 3523 11166 3528 11153 3519 11147 TIME...MOT...LOC 1910Z 231DEG 3KT 3521 11158
Special weather statement, Jul 19, 12:29 PM MST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1229 PM MST THU JUL 19 2018
AZZ011-192015-
Chuska Mountains and Defiance Plateau-
1229 PM MST THU JUL 19 2018
...SIGNIFICANT WEATHER ADVISORY FOR APACHE COUNTY UNTIL 115 PM MST...
At 1229 PM MST, Doppler radar was tracking a strong thunderstorm
over Window Rock. This storm was nearly stationary.
Dime size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Fort Defiance, Window Rock and St. Michaels.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3554 10918 3572 10922 3581 10905 3579 10904
3556 10905
TIME...MOT...LOC 1929Z 227DEG 8KT 3570 10907Local storm report, Jul 19, 12:57 PM MST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1257 PM MST THU JUL 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1243 PM HAIL 2 SSE FLAGSTAFF MALL 35.20N 111.56W
07/19/2018 E0.75 INCH COCONINO AZ PUBLIC
EXACT LOCATION IS AN ESTIMATE.
&&
MCTLocal storm report, Jul 19, 1:36 PM MST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
136 PM MST THU JUL 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0126 PM HAIL 3 S FLAGSTAFF MALL 35.18N 111.58W
07/19/2018 E1.00 INCH COCONINO AZ NWS EMPLOYEE
&&
MCTThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 5:41 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Jul 18, 6:04 PM MST | Flash Flood Warning | FGZ | Gila, Navajo | 3 hr |
| Jul 18, 6:15 PM MST | Severe Thunderstorm Warning | FGZ | Gila | 45 min |
| Jul 18, 6:42 PM MST | Special Weather Statement | FGZ | Gila | 48 min |
| Jul 19, 12:10 PM MST | Special Weather Statement | FGZ | 50 min | |
| Jul 19, 12:29 PM MST | Special Weather Statement | FGZ | Apache | 46 min |
| Jul 19, 12:43 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Jul 19, 12:47 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 28 min |
| Jul 19, 1:26 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 34 min |
| Jul 19, 2:51 PM MST | Flash Flood Warning | FGZ | Apache, Navajo | 2 hr |
| Jul 19, 3:10 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Jul 19, 3:43 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Yavapai | 32 min |
| Jul 19, 3:49 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 26 min |
| Jul 19, 3:54 PM MST | Flash Flood Warning | FGZ | Coconino, Yavapai | 3 hr |
| Jul 19, 4:16 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Jul 19, 4:41 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Jul 19, 4:46 PM MST | Flash Flood Warning | FGZ | Coconino | 2 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.